Tornadoes · United States · Kansas · 2019
EF0 tornado, Webster Res, Kansas, May 21, 2019
This EF0 tornado ran 0.2 miles across Rooks County on May 21, 2019, touching down at 4:50 PM CDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- May 21, 2019
- Touchdown
- 4:50 PM CDT (21:50 UTC)
- Lifted
- 4:51 PM CDT (21:51 UTC)
- On the ground
- 1 minutes
- Path length
- 0.2 miles (0.4 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Rooks County
- Touchdown point
- 39.439, -99.512
- Lift-off point
- 39.441, -99.510
- Record number
- 1905211550-01
The damage survey
2 damage points were recorded along this path by NWS GID, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 75 mph.
- Brief Touchdown. Position and time based upon photos, reports and radar. No damage was repoted.
- Estimated for tornado ending. Based upon photos, reports and radar.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A brief, weak tornado occurred in Rooks County on this Tuesday afternoon. Areas of stratiform rain moved north and northwest across north central Kansas during the morning and early afternoon. This rain was associated with an anomalously strong low pressure system. At sunrise, a 993 mb low was over the Oklahoma panhandle. During the day, this low moved north-northeast and by 3 PM CST, it was located near Hill City and had deepened to 989 mb. The stratiform rain ended across north central Kansas during the mid-afternoon hours as the occluded front moved through. Isolated showers and thunderstorms then formed in the dry slot, underneath the upper low, where clouds had decreased and insolation resulted in destabilization. These showers and storms initially formed over central Kansas and moved north into north central Kansas. Around 315 PM CST, a new cell formed along the Graham-Rooks county border. It moved across northwest Rooks county and at 350 PM CST, it produced a brief EF-0 tornado. Around the time of the tornado, temperatures had risen into the mid to upper 50s, while dewpoints were in the upper 40s. With mid-level lapse rates around 7 C/km, MLCAPE increased to between 500 and 1000 J/kg. Radar sampling was an issue, but this appeared to be a low-top mini-supercell. Effective shear was around 30 kt. 0-1 km SRH was decreasing as low-level winds veered and became increasingly unidirectional. However, 0-1 km shear was around 25 kt. The evening sounding at Dodge City indicated the height of 500 mb pressure level was 5470 m which was a record low for the date. The 500 mb temperature was -19 C which was near the record lowest for the date.
Based on photographic evidence, this brief tornado actually touched down. No damage was reported.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a Marginal Risk. The outlook in force was issued at 19:56 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the tornado touched down at May 21, 3:37 PM CDT, 1 hour 13 minutes earlier.
Area forecast discussion, May 21, 3:37 PM CDT, 1 hour 13 minutes before
Area Forecast Discussion National Weather Service Hastings NE 337 PM CDT Tue May 21 2019 .SHORT TERM...(This evening through Wednesday) Issued at 336 PM CDT Tue May 21 2019 Satellite imagery showing a well defined low pressure system moving into southwestern KS, which has kept the CWA dreary and damp all day long. Outside of the clearing just starting to creep into far southern areas, skies across the CWA have been overcast with sub- 1000ft low level stratus. At the surface, the main low currently is over SWrn KS...with the increased pressure gradient to its north adding to the unpleasantness of today, with gusty easterly winds. Gusts at times have been in the 35-45 MPH range. Hasn't been any big surprises with temps, 3 PM ranging from mid 40s to mid 50s. A reminder of how cool we are, the record cool high for today in Grand Island is 48 (at 3pm it was 47), for Hastings it's 52 (at 3 pm it was 47). The rest of this afternoon and into tonight, main driver will continue to be this upper level low. Models remain in good agreement showing it continuing on its northeastward trek, taking it and its accompanying surface low right through the heart of the CWA. As has been mentioned the past couple of days, there continues to be a concern of low-topped supercells as that activity pushes in. While there's not a ton of instability, there's a sufficient amount, and along with better lower level shear pushing north...along with the concern for hail, isolated tornadoes can't be ruled out. Activity will continue to push north with time, and have PoPs ending by 12Z Wednesday, but not 100 percent confident in that...a few models a tiny bit of lingering precip in the 12-15Z period. Outside of that precip concern early in the morning tomorrow, the rest of the daytime hours are expected to give us a chance to dry out. Will see more in the way of sun, but thinking at least the northern half of the CWA will stay partly cloudy through the day. As the sfc low pushes off to our northeast tonight, winds turn west- northwesterly for tomorrow, and look to remain on the gusty side...especially across the northern half of the CWA. Expecting an improvement in temperatures, with forecast highs in the lower 60s in the NW to near 70 in the SW. .LONG TERM...(Wednesday night through Tuesday) Issued at 336 PM CDT Tue May 21 2019 This mid-week break in the precip is a short-lived one...and while upper level shortwave ridging keeps things dry for most of the CWA Wednesday night, some small precip chances works their way back into the south early Thursday morning. Actually lowered PoPs for that 06- 12Z period, as some models show things staying dry, but had inherited PoPs and with at least a few models still supporting that, didn't want to completely remove them. Models show another broad upper level low pressure system becoming better established over the western CONUS Wed/Wed night, with lift ramping up across the area for Thurs/Thursday night. PoPs increase from south to north through the daytime hours on Thursday, with the late afternoon-evening hours currently showing the best potential for widespread precip (aided by an increasing southerly LLJ)...as a sfc warm frontal boundary pushes north. The southeastern 2/3rds of the CWA is currently included in the SPC Day 3 Marginal & Slight risk outlooks. Models suggest the best instability axis may set up barely outside our CWA, with high amounts of deep layer shear. This will be the next day to keep an eye on. Expecting another day with breezy east winds north of the front, with current forecast highs not a lot different than Wednesday's 60s/low 70s. Expecting to see another break in the activity for Friday, but the overall active pattern looks to keep on going through the weekend and into next week. Hard to have a high amount of confidence in the timing or exact location of these periodic disturbances expected to pass through...but will be keeping an eye on severe weather potential as we get closer. At least Fri-Mon are forecast to remain closer to normal for temps, with highs in the 70s/lower 80s. && .AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Wednesday) Issued at 1222 PM CDT Tue May 21 2019 Certainly less than ideal conditions will continue at both terminal sites through the rest of the day, thanks to an upper level low pressure system finally swinging through the region. Expecting low level stratus (<1000ft) to continue into this evening before gradually lifting, shower/storm chances linger, along with gusty east winds. This evening, there is some uncertainty with timing of a change in winds, as they will diminish in speed and vary in direction with the passage of the main sfc low...before swinging to the west for the remainder of the period. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...Flash Flood Watch until 7 PM CDT this evening for KSZ019. && SHORT TERM...ADP LONG TERM...ADP AVIATION...ADP
Hazardous weather outlook, May 21, 3:58 PM CDT, 52 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 358 PM CDT Tue May 21 2019 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 221200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 358 PM CDT Tue May 21 2019 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Late This Afternoon and Tonight. Thunderstorm chances will continue across the outlook area through this evening. While a strong to marginally severe thunderstorm cannot be ruled out almost anywhere in the outlook area, the greatest potential for severe weather is expected to focus within north central Kansas, and perhaps as far north as around Interstate 80. Hail to the size of golf balls, damaging thunderstorm wind gusts to 60 mph, and isolated tornadoes will all be possible. In addition, a Flash Flood Watch remains in effect for Mitchell County Kansas until 7 PM. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. An active upper level pattern will keep periodic thunderstorm chances in the forecast Thursday through Monday. At this time, the next best chance for strong to severe thunderstorms looks to be Thursday afternoon and evening. Beyond Thursday, confidence is too low at this point to pin down specific details regarding severe weather chances. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening, mainly across north central Kansas, but possibly as far north as Interstate 80. && More information may be obtained at the following web page: https://www.weather.gov/hastings
In the hours before
Local storm report, May 21, 4:32 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
432 PM CDT TUE MAY 21 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0429 PM HEAVY RAIN 13 SW TIPTON 39.20N 98.64W
05/21/2019 M1.72 INCH OSBORNE KS TRAINED SPOTTER
2-DAY RAIN TOTAL.
&&
PFANNKUCHThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Dodge City, (KDDC), 12:00Z
9.8 hours before the tornado, 189 km from the path. May 21, 2019.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -72449 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 576 m above ground
- 0-6 km bulk shear
- 92 kt
- 0-1 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 211 m²/s²
- 0-3 km storm-relative helicity
- 247 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
- 0-3 km lapse rate
- 3.5 K/km
The surface observations
Hill_city (HLC), 28 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Grand Island radar (KUEX), 134 km away, was scanning. The volume nearest the touchdown began at 21:51 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2019 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are
The other tornadoes of May 21, 2019
30 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 21 | 3:45 AM CDT | EF1 | McClain, OK | 3.8 | 250 | $31,000 | ||
| May 21 | 3:57 AM CDT | EF1 | Cleveland, OK | 4.1 | 50 | $6,000 | ||
| May 21 | 4:13 AM CDT | EF0 | Cleveland, OK | 0.3 | 20 | $3,000 | ||
| May 21 | 4:22 AM CDT | EF1 | Cleveland, OK | 1.4 | 30 | |||
| May 21 | 4:33 AM CDT | EF2 | Pottawatomie, OK | 2.6 | 150 | |||
| May 21 | 4:50 AM CDT | EF0 | Lincoln, OK | 2.3 | 30 | $7,000 | ||
| May 21 | 6:08 AM CDT | EF1 | Creek, OK | 1.6 | 75 | |||
| May 21 | 6:25 AM CDT | Unrated | Marshall, OK | 0.5 | 20 | |||
| May 21 | 6:29 AM CDT | EF0 | Tulsa, OK | 0.4 | 75 | |||
| May 21 | 6:31 AM CDT | EF1 | Tulsa, OK | 2.3 | 550 | 1 | $125,000 | |
| May 21 | 6:37 AM CDT | EF1 | Tulsa, OK | 0.7 | 75 | |||
| May 21 | 6:48 AM CDT | EF0 | Tulsa, OK | 0.6 | 100 | |||
| May 21 | 7:03 AM CDT | EF1 | Atoka, OK | 1.6 | 100 | $7,000 | ||
| May 21 | 1:06 PM CDT | EF0 | Greene, MO | 1.2 | 100 | $41,000 | ||
| May 21 | 2:48 PM CDT | EF1 | Webster, MO | 7.1 | 100 | $35,000 | ||
| May 21 | 3:17 PM CDT | EF1 | Wright, MO | 23.8 | 200 | $5.0 million | ||
| May 21 | 4:18 PM CDT | EF1 | Phelps, MO | 5.9 | 800 | |||
| May 21 | 4:32 PM CDT | EF1 | Dickinson, KS | 7.5 | 100 | |||
| May 21 | 4:52 PM CDT | Unrated | Dickinson, KS | 17.7 | 150 | |||
| May 21 | 5:05 PM CDT | EF1 | Callaway, MO | 0.6 | 250 | |||
| May 21 | 5:58 PM CDT | EF1 | Franklin, MO | 5.9 | 250 | |||
| May 21 | 6:10 PM CDT | EF0 | Shawnee, KS | 12.6 | 50 | |||
| May 21 | 6:38 PM CDT | EF2 | Jackson, KS | 17.1 | 75 | |||
| May 21 | 7:01 PM CDT | EF0 | Monroe, IL | 0.3 | 50 | |||
| May 21 | 7:06 PM CDT | EF0 | Nemaha, KS | 3.0 | 50 | |||
| May 21 | 7:08 PM CDT | EF1 | Atchison, KS | 5.4 | 30 | |||
| May 21 | 7:20 PM CDT | EF3 | Nemaha, KS | 5.9 | 300 | |||
| May 21 | 7:31 PM CDT | Unrated | Richardson, NE | 0.0 | 50 | |||
| May 21 | 7:43 PM CDT | Unrated | Richardson, NE | 1.7 | 50 | |||
| May 21 | 7:55 PM CDT | EF0 | Nemaha, NE | 0.8 | 50 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.